Thunderstorm Wind, Lincoln
- When
- September 30, 4:50 PM CST to 4:57 PM CST
- Where
- Lincoln County, 7 mi N of Sylvan Grove
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.121, -98.380
No damage was reported.
An isolated severe thunderstorm paid an early evening visit to Lincoln County in Central Kansas. The severe thunderstorm dropped golf ball to tennis ball hail and unleashed a 67-mph gust 7 miles North of Sylvan Grove.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm paid an early evening visit to Lincoln County in Central Kansas. The severe thunderstorm dropped golf ball to tennis ball hail and unleashed a 67-mph gust 7 miles North of Sylvan Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 30, 1:34 PM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 234 PM CDT TUE SEP 30 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 231 PM CDT TUE SEP 30 2014 FORECAST HIGHLIGHTS FOCUS ON THUNDERSTORM/SEVERE WEATHER POTENTIAL TONIGHT INTO THURSDAY. NEXT PV ANOMALY OVER THE NORTHERN INTERMOUNTAIN REGION WILL TRACK ACROSS THE CENTRAL ROCKIES THIS AFTERNOON...EJECTING OUT ACROSS THE CENTRAL PLAINS TONIGHT. THIS APPROACHING WAVE WILL HELP INDUCE A 40 KNOT SOUTHERLY LOW-LEVEL JET...WHICH WILL RESULT IN LOW-MID LEVEL ISENTROPIC LIFT AND MOISTURE TRANSPORT. SCATTERED THUNDERSTORMS SHOULD REDEVELOP BY THIS EVENING ACROSS CENTRAL/SOUTH CENTRAL KS TO THE EAST OF THE DRYLINE. THIS CONVECTION MAY INCREASE IN COVERAGE WHILE SHIFTING INTO THE FLINT HILLS/SOUTHEAST KS LATE TONIGHT. MID-LEVEL LAPSE RATES AND INSTABILITY WILL BE MARGINAL...HOWEVER A FEW STRONG STORMS WILL BE POSSIBLE GIVEN THE DEEP LAYER SHEAR. THIS ELEVATED CONVECTION WILL LIKELY BE ONGOING THURSDAY MORNING OVER EASTERN KS BEFORE WEAKENING DURING THE DAY. ANOTHER UPSTREAM PV ANOMALY OVER THE PACIFIC NORTHWEST...WILL MOVE SOUTHEAST ACROSS THE ROCKIES TONIGHT INTO WEDNESDAY...DEEPENING THE UPPER TROUGH WHICH WILL SWEEP ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT THROUGH THURSDAY. GULF MOISTURE/INSTABILITY SHOULD BE STRONGER FROM PERSISTENT SOUTHERLY FLOW. GIVEN DECENT INSOLATION CAN DEVELOP IN THE WAKE OF MORNING CONVECTION...MLCAPES OF 2000-3000 J/KG ARE POSSIBLE WITH 40-50 KNOTS OF WEST-SOUTHWESTERLY DEEP LAYER SHEAR. SCATTERED STORMS SHOULD INITIATE NEAR A SURFACE LOW/WARM FRONT ACROSS CENTRAL/NORTHEAST/EAST-CENTRAL KS BY MID-LATE PM WHERE BEST LOW-LEVEL CONVERGENCE IS PROGGED. ISOLATED STORM DEVELOPMENT FURTHER SOUTH ALONG DRYLINE IS MORE CONDITIONAL ON SUFFICIENT LOW- LEVEL CONVERGENCE MATERIALIZING. SHEAR/INSTABILITY COMBO SUPPORTS SEVERE STORMS INCLUDING A FEW SUPERCELLS. THE STORMS SHOULD LINGER INTO WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH MOVES THROUGH WITH A PACIFIC COLD FRONT. DEPENDING ON THE COLD FRONTAL TIMING AND ANY CLEARING AHEAD OF THE FRONT...STRONG-SEVERE STORMS MAY INITIATE OVER FAR SOUTHEAST KS THURSDAY BEFORE FORMING INTO A SQUALL LINE AND MOVING EAST INTO MISSOURI BY EVENING. COOLER/DRIER AIR WILL MOVE IN BEHIND THE PACIFIC FRONT THURSDAY...WITH EVEN COOLER/DRIER AIR FILTERING IN BEHIND A SECONDARY...STRONGER FRONT FRIDAY INTO FRIDAY NIGHT. JMC .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 231 PM CDT TUE SEP 30 2014 A LONGWAVE UPPER TROUGH WILL CONTINUE TO CARVE OUT ACROSS THE EASTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING NORTHEAST. THIS WILL LEAVE THE KANSAS REGION IN A DRY NORTHWESTERLY FLOW REGIME FOR MOST OR ALL OF THE PERIOD. TEMPERATURES ARE FORECAST TO MODIFY TO SLIGHTLY ABOVE SEASONAL CLIMO BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK. JMC && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1236 PM CDT TUE SEP 30 2014 FOR ICT-HUT-SLN-RSL-CNU...SHOWERS SHOULD EXIT NORTH/NORTHEAST OF SLN BY 19-20Z OR SO. OTHERWISE...DENSE MID-LEVEL CLOUDINESS WILL GRADUALLY SCT OUT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE BY THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS. NOT ANTICIPATING WIDESPREAD COVERAGE...ALTHOUGH ENOUGH TO INCLUDE VCTS IN ALL TAFS EXCEPT CNU BY 00-03Z. ACTIVITY MAY TEND TO INCREASE IN COVERAGE SOME DURING THE EVENING/OVERNIGHT AS LOW-LEVEL JET INCREASES. NOT ANTICIPATING SEVERE STORMS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 87 64 73 / 40 30 50 40 HUTCHINSON 65 86 61 71 / 50 30 50 40 NEWTON 66 84 62 72 / 60 40 50 40 ELDORADO 66 86 63 74 / 50 50 60 40 WINFIELD-KWLD 67 86 65 75 / 40 50 50 30 RUSSELL 60 80 55 69 / 40 30 60 30 GREAT BEND 61 80 56 69 / 40 30 50 30 SALINA 64 84 60 70 / 60 50 60 40 MCPHERSON 65 84 61 71 / 60 40 50 40 COFFEYVILLE 66 86 67 77 / 40 50 60 70 CHANUTE 65 85 66 76 / 50 60 60 70 IOLA 65 85 66 75 / 50 60 60 60 PARSONS-KPPF 66 86 66 77 / 40 50 60 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT TUE SEP 30 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 319 PM CDT TUE SEP 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE IN CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BETTER CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER ARE EXPECTED ON WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT...AS A STRONG UPPER LEVEL WEATHER SYSTEM MOVES INTO KANSAS. THE MAIN SEVERE RISKS APPEAR TO BE LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH...AND POSSIBLY A TORNADO. CHANCES FOR THUNDERSTORMS WILL LINGER INTO THURSDAY...MAINLY FOR LOCATIONS ALONG AND EAST OF THE TURNPIKE...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 536 PM CDT TUE SEP 30 2014 KSZ032-302300- RUSSELL- 536 PM CDT TUE SEP 30 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 600 PM CDT * AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RUSSELL...PARADISE...LURAY...RUSSELL AIRPORT AND WALDO. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3912 9894 3912 9848 3877 9894 3885 9903 TIME...MOT...LOC 2237Z 216DEG 26KT 3890 9889
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 541 PM CDT TUE SEP 30 2014 KSZ047-302315- BARTON- 541 PM CDT TUE SEP 30 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 7 MILES SOUTHWEST OF GREAT BEND...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... GREAT BEND...HOISINGTON AND GREAT BEND AIRPORT. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3855 9891 3849 9850 3826 9885 3826 9904 TIME...MOT...LOC 2241Z 225DEG 29KT 3830 9890 MCGUIRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT TUE SEP 30 2014 KSZ033-302315- LINCOLN- 545 PM CDT TUE SEP 30 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LUCAS...OR 17 MILES WEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ASH GROVE. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3922 9848 3921 9801 3903 9848 3920 9848 TIME...MOT...LOC 2245Z 227DEG 25KT 3910 9845 MCGUIRE
The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
No damage was reported.
Golf ball to tennis ball-sized hail pelted a residence at 2270 North 120th Road, but no damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540635, 540633, 540634.